Alert archive / California / Flood Watches in 2017

Flood Watch 7, NWS Reno, NV

May 18, 20174 counties in Nevada; 8 counties in California

NWS Reno, NV issued this flood watch at May 18, 2017, 11:56 AM PDT for 4 counties in Nevada; 8 counties in California. It took effect at May 21, 2017, 11:00 AM PDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 11:56 AM PDT (18:56 UTC)
In effect from
May 21, 2017, 11:00 AM PDT
Expired
May 23, 2017, 8:47 AM PDT
In force
46 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS65 KREV 181856
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
1156 AM PDT Thu May 18 2017

CAZ071>073-NVZ002-003-190300-
/O.NEW.KREV.FA.A.0007.170521T1800Z-170524T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, and Gardnerville
1156 AM PDT Thu May 18 2017

...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Reno has issued a

* Flood Watch due to excessive snowmelt runoff for the Lake Tahoe
  Area, eastern Sierra County, Mono County, portions of Douglas,
  Carson and Washoe Counties near the Carson Range in western 
  Nevada. 

* From Sunday morning through Tuesday evening - flooding may
  continue in some areas beyond Tuesday.

* Warming temperatures will start to melt the excessive amount of
  water locked up in the Sierra snowpack this weekend. Flows on
  small creeks and streams will rise through at least early next
  week. Daily peak flows on small creeks and streams typically
  occur during the evening and overnight hours.

* Creeks and streams will run fast and very cold, bringing the 
  risk of hypothermia for those without protective gear. Flood 
  water will likely inundate pasture land, some campgrounds, cover
  hiking and biking trails and roads leading into the high 
  country.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff may also generate rock and mud slides in steep 
terrain. Persons living along small creeks and streams should 
monitor the latest weather information at weather.gov/reno and be 
prepared to take action should flooding occur.  

&&

$$
6 follow-up statements
584 
WGUS65 KREV 182125
FFAREV

Flood Watch
National Weather Service Reno NV
225 PM PDT Thu May 18 2017

CAZ071>073-NVZ002-003-200000-
/O.CON.KREV.FA.A.0007.170521T1800Z-170524T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, and Gardnerville
225 PM PDT Thu May 18 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
TUESDAY EVENING...

The Flood Watch continues for

* Flood Watch due to excessive snowmelt runoff for the Lake Tahoe
  Area, eastern Sierra County, Mono County, portions of Douglas,
  Carson and Washoe Counties near the Carson Range in western 
  Nevada. 

* From Sunday morning through Tuesday evening - flooding may
  continue in some areas beyond Tuesday.

* Warming temperatures will start to melt the excessive amount of
  water locked up in the Sierra snowpack this weekend. Flows on
  small creeks and streams will rise through at least early next
  week. Daily peak flows on small creeks and streams typically
  occur during the evening and overnight hours.

* Creeks and streams will run fast and very cold, bringing the 
  risk of hypothermia for those without protective gear. Flood 
  water will likely inundate pasture land, some campgrounds, cover
  hiking and biking trails and roads leading into the high 
  country.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff may also generate rock and mud slides in steep 
terrain. Persons living along small creeks and streams should 
monitor the latest weather information at weather.gov/reno and be 
prepared to take action should flooding occur. 

&&

$$
722 
WGUS65 KREV 192101
FFAREV

Flood Watch
National Weather Service Reno NV
201 PM PDT Fri May 19 2017

CAZ071>073-NVZ002-003-210000-
/O.CON.KREV.FA.A.0007.170521T1800Z-170524T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, and Gardnerville
201 PM PDT Fri May 19 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
TUESDAY EVENING...

The Flood Watch continues for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* From Sunday morning through Tuesday evening

* Warming temperatures will accelerate snowpack melt across the
  eastern Sierra this weekend. Flows on small creeks and streams 
  will rise through at least early next week. Daily peak flows on 
  small creeks and streams typically occur during the evening and 
  overnight hours. 

* Creeks and streams will run fast and very cold, bringing the 
  risk of hypothermia for those without protective gear. Flood 
  water will likely inundate pasture land, some campgrounds, 
  cover hiking and biking trails and roads leading into the high 
  country. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
656 
WGUS65 KREV 201650
FFAREV

Flood Watch
National Weather Service Reno NV
950 AM PDT Sat May 20 2017

CAZ071>073-NVZ002-003-220000-
/O.CON.KREV.FA.A.0007.170521T1800Z-170524T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, and Gardnerville
950 AM PDT Sat May 20 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
TUESDAY EVENING...

The Flood Watch continues for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* From Sunday morning through Tuesday evening

* Warming temperatures will accelerate snowpack melt across the 
  eastern Sierra this weekend. Flows on small creeks and streams 
  will rise through at least early next week. Daily peak flows 
  on small creeks and streams typically occur during the evening 
  and overnight hours. 

* Creeks and streams will run fast and very cold, bringing the 
  risk of hypothermia for those without protective gear. Flood 
  water will likely inundate pasture land, some campgrounds, 
  cover hiking and biking trails and roads leading into the high 
  country. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
112 
WGUS65 KREV 212139
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
239 PM PDT Sun May 21 2017

CAZ071>073-NVZ002-003-230000-
/O.EXT.KREV.FA.A.0007.000000T0000Z-170525T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, and Gardnerville
239 PM PDT Sun May 21 2017

...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY EVENING...

The Flood Watch is now in effect for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* Through Wednesday evening

* Warming temperatures will accelerate snowpack melt across the
  eastern Sierra through early week. Best estimates for flows this
  week coming out of unregulated eastern Sierra creeks and streams
  are likely to be 2-2.5 times current flows with smaller creeks
  likely to see 3 times current flows.

* Daily peak flows on small creeks and streams typically occur 
  during the evening and overnight hours. 

* Creeks and streams will run fast and very cold, bringing the 
  risk of hypothermia for those without protective gear. Flood 
  water will likely inundate pasture land, some campgrounds, 
  cover hiking and biking trails and roads leading into the high 
  country. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
385 
WGUS65 KREV 222219
FFAREV

Flood Watch
National Weather Service Reno NV
319 PM PDT Mon May 22 2017

CAZ071>073-NVZ002-003-240000-
/O.CON.KREV.FA.A.0007.000000T0000Z-170525T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, and Gardnerville
319 PM PDT Mon May 22 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING...

The Flood Watch continues for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* Through Wednesday evening

* Warming temperatures will accelerate snowpack melt across the 
  eastern Sierra through early week. Best estimates for flows 
  this week coming out of unregulated eastern Sierra creeks and 
  streams are likely to be 2-2.5 times current flows with 
  smaller creeks likely to see 3 times current flows. 

* Daily peak flows on small creeks and streams typically occur 
  during the evening and overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
489 
WGUS65 KREV 231547
FFAREV

Flood Watch
National Weather Service Reno NV
847 AM PDT Tue May 23 2017

CAZ071>073-NVZ002-003-231700-
/O.CAN.KREV.FA.A.0007.000000T0000Z-170525T0600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
847 AM PDT Tue May 23 2017

...FLOOD WATCH HAS BEEN REPLACED BY A FLOOD ADVISORY FOR CREEKS
AND STREAMS LEADING OUT OF THE SIERRA...

Summer like temperatures the next couple days and over the
Memorial Day weekend will lead to periods of rapid snow melt and
bring the threat for flooding near creeks and streams leading out
of the Sierra.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flood watch went out at May 18, 3:11 AM PDT, 8 hours 45 minutes earlier.

Area forecast discussion, May 18, 3:11 AM PDT, 8 hours 45 minutes before
Area Forecast Discussion
National Weather Service Reno NV
311 AM PDT Thu May 18 2017

.SYNOPSIS...

A warming trend will start today, with above average temperatures
by Saturday. The above average temperatures this weekend will
accelerate snowmelt in the Sierra. River and stream flows will
increase with an enhanced risk for river flooding, especially on
the Walker River, and possibly the Carson River, by next week. A
few thunderstorms may form near the Sierra starting on Sunday.

&&

.SHORT TERM...

High pressure builds over the West Coast today beginning a
significant warming trend. Light easterly flow will keep high
temperatures somewhat tamped down today, upper 60s to around 70
for western Nevada and upper 50s to around 60 for Sierra valleys,
before the pressure gradient weakens further into the weekend.
Afternoon highs increase into the low 80s for western Nevada and
low/mid 70s for Sierra valleys by Sunday.

River Rises: While weather parameters are generally benign,
snowmelt will increase resulting in additional runoff into area
rivers. The bottom line is that all rivers will be running fast
and very cold; stay away from the rivers if possible. See our
hydrology section below for more flooding details. Boyd

.LONG TERM...Sunday through Wednesday...

Ridge of high pressure continues to amplify on Sunday along the
Pacific Northwest coast, while a weak shortwave trough dropping
through the northern Rockies splits off over CA. The ridge will
keep temperatures warm, around 5-10 degrees above average. The
weak low pressure dropping over CA will bring a few degrees of
cooling aloft that will help to increase instability over the
Sierra. This will bring chances of thunderstorms for the Sierra
Sunday through Wednesday, mainly driven by afternoon heating and
terrain convergence over the High Sierra.

Temperatures will continue to rise into next week as high pressure
dominates. Highs will reach into the mid 80s by next week in
western Nevada and mid 70s in the Sierra. Snowmelt will increase
with the well above normal temperatures. Rises are expected for
creeks, streams, and mainstem rivers coming out of the Sierra
through next week. See our hydrology section below for more
details of potential snowmelt flooding. Hoon

&&

.AVIATION...

VFR conditions through the rest of the week, with light winds and
mostly clear skies. Hoon

&&

.HYDROLOGY...

Warming temperatures late this week and into the weekend will
accelerate snowmelt in the Sierra. Overnight low temperatures in
the higher elevations are likely to remain above freezing as well...
and this will enhance snowmelt further.

This increased snowmelt will cause rises in many area small streams
and rivers from southern Mono County through the eastern Sierra and
into Sierra and Plumas counties. These higher flows are likely to
produce overbank flows in the smaller streams at the very least.
Farther downstream...flooding possibilities will increase for some
of the major basins. Minor flooding is possible by the middle of
next week for the Carson Valley area while moderate flooding is
highly likely for the Walker River system from Antelope Valley
downstream into the Mason Valley...with more extensive flooding
possible in Mason Valley. Higher flows are also likely below Weber
Reservoir...but the expected extent is unknown at this time.

Currently the extent of any flooding is uncertain. Some factors that
are unknown at this time include how high temperatures will reach
and for what period of time, as well as how reservoir operations
will change to mitigate flooding concerns. The Walker River is the
biggest concern at this point in time...but not the only area of
concern.

Make sure to check the most recent forecasts and observations if
you live near a stream or river...or plan to hike or camp near any
streams or rivers. Remember that snowmelt flows can be highest in
the evening and overnight in the smaller streams.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:36 PM PDTRiver Flood WarningREVLyon21 days
May 18, 11:45 AM PDTAreal Flood AdvisoryREVNevada, Placer6 days

Nearby

Flood Watches in California, 2017Flood Watches in Nevada, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.